Why did taking Vitamin D3 pills give me a rash instead of clearing my skin?

Disclaimer: Please consult your doctor before taking supplements or medications. All information below is for educational purposes only and not to be taken as medical advice.

Some people who attempt to use Vitamin D to cure their acne find that taking Vitamin D3 pills actually gives them rashes, skin problems and other negative reactions. There are potentially many reasons why this may have occurred, but one may be that you are allergic to the source of the vitamin.

Did you know that the source of Vitamin D3 (cholecalciferol) found in supplements can come from sheep’s wool or fish oil? Vitamin D2 (Ergocalciferol), the less often recommended form of Vitamin D is a synthetic drug created with sugars and yeasts. (Source: Vitamin D Council) If you are allergic to any one of these sources, you may have found the cause of your reaction!

Oily sheep's wool covered in lanolin, the source of Vitamin D3 in many supplements (source: CC Flickr MissBossy)
Oily sheep’s wool covered in lanolin, the source of Vitamin D3 in many supplements (image: CC Flickr MissBossy)

So what do you do if you are allergic to wool or fish? How do you know the source of your vitamin D supplement? You may have to contact the vitamin company and ask, especially if you have an allergy. Often times when Vitamin D is labeled Cholecaliciferol (or Vitamin D3) it comes from sheep’s wool, unless it specifically says (from fish oil) in brackets. But again, it’s better to be safe and contact the company who produces the supplement, or talk to your doctor.

If you are allergic to wool or certain fish you should change your vitamin D source to one that you are not allergic to. Hopefully you are not allergic to both fish and wool, or your best source of Vitamin D may be the sun.

Sometimes vegans like to take Vitamin D2 (a synthetic drug and not a natural form of Vitamin D). This form of Vitamin D is not recommended as the best form of Vitamin D by the Vitamin D council.

Advertisements